View Full Version : clonidine, what is it used for in add?


dogtired
10-17-08, 08:41 PM
Newbie, thanks!

speedo
10-17-08, 08:48 PM
Clonidine is a really good medication for reducing hyperactivity and improving impulsivity. It does not do a lot for attention however so it is often used in conjunction with a stimulant. It's also a really good medication for reducing tics, and it tends to reduce anxiety a bit...so it is sometimes an add-on medication for OCD or tourette's syndrome as well as ADHD.


me :D

bobC
10-19-08, 05:56 AM
Clonidine is an alpha-2 agonist. It triggers the feedback mechinism normally triggered by increased Noradrenaline. The feedback effect decreases NE (by increasing NE reuptake). The net effect is a slowng down of the brain. This helps reduce problems related to hyperactivity. It also causes fatigue.

Innatentives with more extreme adrenal side effects (like muscle tension/sweating) may benefit. Innatentives in this category may also experience an improvement executive function via enhanced working memory.

Hyperactives can usually get the same effect that clonidine produces from the increase in NE from stimulants.

BobC

DenverMatt
11-02-08, 02:11 PM
Newbie, thanks!

Try using the search function to familiarize yourself with this website. You will learn a lot that way. :)

http://en.wikipedia.org/wiki/Clonidine

Hope that helps as well.

ToneTone
12-11-08, 01:47 AM
It's also sometimes used as a sleep aid for people taking stimulants who are experiencing some insomnia.

soma36
12-15-08, 01:56 AM
The primary use of Clonidine is for hypertension- I have been taking MPH for a little while and most of the other side effects have worn off but I still have these tension like feelings in the chest- not sharp pains that would indicate a heart problem but a sort of pressure or constraining type of feeling. Much like I imagine congenital hypertension would feel.

Therefore, to help with these symptoms would it not be reasonable for me to ask my doctor to prescribe Clonidine along with the MPH? In addition to the other benefits I wonder if this would be a reasonable use. If I was to continue down this path with MPH then I dont think I could handle it long term.

(my involuntary spasms/tics have increased lately as well as sleep problems, and I do have hyperactive tendencies which sometimes MPH increases- that said I find the MPH very much does do what it is supposed to- improve concentration- like day and night).

zwyt
12-27-08, 02:14 AM
The primary use of Clonidine is for hypertension- I have been taking MPH for a little while and most of the other side effects have worn off but I still have these tension like feelings in the chest- not sharp pains that would indicate a heart problem but a sort of pressure or constraining type of feeling. Much like I imagine congenital hypertension would feel.

Therefore, to help with these symptoms would it not be reasonable for me to ask my doctor to prescribe Clonidine along with the MPH? In addition to the other benefits I wonder if this would be a reasonable use. If I was to continue down this path with MPH then I dont think I could handle it long term.

(my involuntary spasms/tics have increased lately as well as sleep problems, and I do have hyperactive tendencies which sometimes MPH increases- that said I find the MPH very much does do what it is supposed to- improve concentration- like day and night).

You should first of all pay attention to any discomfort or tightness in the chest, especially if this is the first time you have had a bout with it. The symptoms of heart problems or even a heart attack don't always feel like actual chest pain, sometimes it manifests as just a tightness or discomfort in the chest along with shortness of breath a lot of times, you may also get sweating, and you may or may not get pain or discomfort radiating down one or both of your arms usually the left arm. However having said that anxiety can cause quite similar symptoms, especially panic attacks but they are usually accompanied by fear that the symptoms serve to make worse and in turn the fear causes the symptoms to become worse. Hyperventilation can also cause a tight feeling and discomfort in the chest and a feeling of shortness of breath. Take discomfort in the chest seriously though and get it checked out because often times we are so afraid of having a heart attack that we will call heart symptoms anything but what they actually are.many people having heart attacks often say they "just have a little gas" or they are "just having a little to much stress" or "it's just heartburn" or something of that nature until they collapse on the floor and by that time they may be going into cardiac arrest. I don't want to scare you or anything but then again I would rather scare you into action than say nothing and later discover that you had died.

There was a guy where I work about a year or so ago who was having pain in his left arm, big guy overweight by a lot, had a history of sometimes uncontrolled high blood pressure If I recall correctly. Some people tried to get him to go to the ER he wouldn't go because of money and not wanting another bill, it was Friday, he went home took his wife out to dinner still complaining with his arm hurting by that night he was dead.

Most of the time hypertension itself or high blood pressure as it is called has no symptoms of its own, with some people it does but with a lot it is called the silent killer it can even give you a false sense of having never felt better in your life. Maybe I am just overly cautious but I think that anyone who takes amphetamines or amphetamine like drugs should invest in a home blood pressure monitor and keep a pretty regular eye on that pressure.

Charles

soma36
12-27-08, 02:50 AM
Hi there

Indeed recently I have checked with the doctor. He said that despite the initial medication struggles I had very little evidence of hypertension- he thinks my blood pressure is actually quite normal for someone who is a little unfit. I have been much fitter and I actually had the opposite effect.

I suppose then, the anxiety issues, as you point out, are quite responsible. Things are slowly getting a bit better. Also, I have managed to get myself some GABA powdered tea from Japan, where to be called GABA tea it must be proven scientificially to contain a significant amount of GABA enabling properties. It has actually helped more than they benzos in terms of both mood and the side effects. I did not drink yesterday and my motor tics, which are the most annoying part came back. I am pleasantly surprised.

But thanks for your concern- I think for the time being I should be good!

indy
03-07-09, 02:35 AM
Clonidine is a really good medication for reducing hyperactivity and improving impulsivity. It does not do a lot for attention however so it is often used in conjunction with a stimulant. It's also a really good medication for reducing tics, and it tends to reduce anxiety a bit...so it is sometimes an add-on medication for OCD or tourette's syndrome as well as ADHD.


me :D

does it adversely effect attentiveness? make ADHD-I worse?

bobC
03-13-09, 12:07 AM
I'm ADHD-PI in the SCT subset. I was also diagnosed late @ 31 and found myself very sensitive to the increase in NE from stimulants (fatigue, muscle tension, sweating, and strong rebound side-effects). I believe that part of the cause of this sensitivity was related to how my alpha2 receptors had upregulated due to chronicly low NE levels.

I took clonidine (alpha2 agonist) for about 4 months + found it didn't impact attention. However it did drop my NE levels significantly which caused a decrease in my perception. I started missing non-verbal cue's etc. After going off the clonidine my NE levels seemed to stablize above pre-clondine levels.

While stimulants slowly cause this alpha2 downregulation Clonidine may have sped up the process. I noticed my NE levels seemed a bit more stable (less up/down) which reduced some of my sensitivity to rebound type effects.

BobC

FinallyAnswered
03-13-09, 12:23 AM
Clonidine is an alpha-2 agonist. It triggers the feedback mechinism normally triggered by increased Noradrenaline. The feedback effect decreases NE (by increasing NE reuptake). The net effect is a slowng down of the brain. This helps reduce problems related to hyperactivity. It also causes fatigue.

Innatentives with more extreme adrenal side effects (like muscle tension/sweating) may benefit. Innatentives in this category may also experience an improvement executive function via enhanced working memory.

BobC

It is also used to treat opiate withdrawal, as one of the main causes of withdrawal-associated anxiety/muscle tension/sweating is the increased release of NE. I was on it for just that.

Thanks for bringing that up, Bobc!

pamkay414
04-30-09, 02:42 AM
I didn't know they used it for ADD but when my daughter was living with my "parents" they took her to the pediatrician and had her put on catapres for her "behavior". It totally knocked her out and made her so lethargic. I couldn't wait to get her off of it. It's an antihypertensive but they use it off label for other symptoms.